Skip to main content Accessibility help

Lower semicontinuity in Sobolev spaces below the growth exponent of the integrand

  • Jan Kristensen (a1)


Let there be given a non-negative, quasiconvex function F satisfying the growth condition

for some p ∈]1, ∞[. For an open and bounded set Ω⊂ℝm, we show that if

then the variational integral

is lower semicontinuous on sequences of W1, p functions converging weakly in W1, q. In the proof, we make use of an extension operator to fix the boundary values. This idea is due to Meyers [26] and Maly [22], and the main contribution here is contained in Lemma 4.1, where a more efficient extension operator than the one in [22] (and in [14]) is used. The properties of this extension operator are in a certain sense best possible.



Hide All
1Acerbi, E. and Maso, G. Dal. New lower semicontinuity results for polyconvex integrals. Caic. Var. 2 (1994), 329–72.
2Acerbi, E. and Fusco, F.. Semicontinuity problems in the calculus of variations. Arch. Rational Mech. Anal. 86(1984), 125–45.
3Adams, R. A.. Sobolev Spaces (New York: Academic Press, 1970).
4Ambrosio, L. and Maso, G. Dal. On the relaation in (Ω;ℜm of quasi-convex integrals. J. Fund. Anal. 109 (1992), 7697.
5Ball, J. M.. Convexity conditions and existence theorems in nonlinear elasticity. Arch. Rational Mech. Anal. 63 (1977), 337403.
6Ball, J. M. and Murat, F.. W 1, p quasiconvexity and variational problems for mutiple integrals. J. Fund. Anal. 58 (1984), 225–53.
7Bergh, J. M. and Löfström, J.. Interpolation Spaces, Grundlehren der Mathematischen Wissenschaften 223 (Berlin: Springer, 1976).
8Celada, P. and Maso, G. Dal. Further remarks on the lower semicontinuity of polyconvex integrals. Ann. lnst. H. Poincaré Anal. Non Linéaire 11 (1995), 661–91.
9Dacorogna, B.. Direct Methods in the Calculus of Variations, Applied Mathematical Sciences 78 (Berlin: Springer, 1989).
10Dacorogna, B. and Marcellini, P.. Semicontinuité pour des intégrandes polyconvexes sans continuité des determinants. C. R. Acad. Sci. Paris Sér. I Math. 311 (1990), 393–6.
11Maso, G. Dal and Sbordone, C.. Weak lower semicontinuity of polyconvex integrals: a borderline case. Math. Z. 218 (1995), 603–9.
12Fefferman, C. and Stein, E. M.. H p spaces of several variables. Ada. Math. 129 (1972), 137–93.
13Flett, T. M.. On the rate of growth of mean values of holomorphic and harmonic functions. Proc. London Math. Soc. 20 (1970), 748–68.
14Fonseca, I. and Malý, J.. Relaxation of multiple integrals in Sobolev spaces below the growth exponent for the energy density (Preprint, Center for Nonlinear Analysis, Carnegie Mellon University, 1995).
15Fonseca, I. and Müller, S.. Quasiconvex integrands and lower semicontinuity in L 1. SIAM J. Math. Anal. 23(1992), 1081–98.
16Fonseca, I. and Miiller, S.. Relaxation of quasiconvex functional in BV(Ω;ℜp for integrands f(x, u, ∇u). Arch. RAtional Mech. Anal. 123 (1993), 149.
17Fusco, N. and Hutchinson, J. E.. A direct proof for lower semicontinuity of polyconvex functionals (Preprint, 1994).
18Gangho, W.. On the weak lower semicontinuity of energies with polyconvex integrands. J. Math. Pures Appl. 73 (1994), 455–69.
19Kristensen, J.. Lower Semicontinuity of Variational Integrals (Ph.D. Thesis, Technical University of Denmark, 1994).
20Kristensen, J.. Lower Semicontinuity of Variational Integrals defined on W 1, p (to appear).
21Malý, J.. Weak lower semicontinuity of polyconvex integrals. Proc. Roy. Soc. Edinburgh Sect. A 123 (1993), 681–91.
22Malý, J.. Weak lower semicontinuity of polyconvex and quasiconvex integrals (Preprint, 1993).
23Malý, J.. Lower semicontinuity of quasiconvex integrals. Manuscripta Math. 85 (1994), 419–28.
24Marcellini, P.. Approximation of quasiconvex functions and lower semicontinuity of multiple integrals. Manuscripta Math. 51 (1985), 128.
25Marcellini, P.. On the definition and the lower semicontinuity of certain quasiconvex integrals. Ann. Inst. H. Poincaré, Anal. Non Linéaire 3 (1986), 391409.
26Meyers, N. G.. Quasiconvexity and the semicontinuity of multiple variational integrals of any order. Trans. Amer. Math. Soc. 119 (1965), 125–49.
27Morrey, C. B.. Quasiconvexity and the semicontinuity of multiple integrals. Pacific J. Math. 2 (1952), 2553.
28Morrey, C. B.. Multiple Integrals in the Calculus of Variations (Berlin: Springer, 1966).
29Rudin, W.. Real and Complex Analysis (New York: McGraw-Hill, 1986).
30Šverák, V.. Rank-one convexity does not imply quasiconvexity. Proc. Roy. Soc. Edinburgh Sect. A 120(1992), 185–9.
31Taibleson, M. H.. On the theory of Lipschitz spaces of distributions of Euclidean n-space. I. Principal properties. J. Math. Mech. 13 (1964), 407–79; II. Translation invariant operators, duality, and interpolation. J. Math. Mech. 14 (1965), 821–39.
32Ziemer, W. P.. Weakly Differentiable Functions, Graduate Texts in Mathematics (Berlin: Springer, 1989).

Related content

Powered by UNSILO

Lower semicontinuity in Sobolev spaces below the growth exponent of the integrand

  • Jan Kristensen (a1)


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed.